What is acquired angioedema (AAE) due to C1 inhibitor (C1-INH) deficiency (C1-INH-AAE)?

Updated: May 20, 2020
  • Author: Amanda T Moon, MD; Chief Editor: William D James, MD  more...
  • Print
Answer

Acquired angioedema (AAE) due to acquired C1-inhibitor (C1-INH) deficiency (C1-INH-AAE) is a rare disorder caused by acquired consumption of C1-INH. It is clinically characterized by recurrent episodes of nonpitting asymmetric edema of the face, lips, tongue, limbs, and genitals; severe abdominal pain due to edema of the gastrointestinal mucosa; and life-threatening edema of the upper respiratory tract. It is not associated with urticaria and is not an immunoglobulin E (IgE)‒mediated process.

Acquired angioedema was first described by Caldwell et al in 1972. The three key elements that initially characterized acquired angioedema were acquired deficiency of C1-INH, hyperactivation of the classic pathway of human complement, and recurrent angioedema symptoms. [1]

Two distinct syndromes are described below. Both types of acquired angioedema (AAE) without urticaria are characterized by painless, nonpruritic, nonpitting swelling of the skin. They are classified into 2 forms: acquired angioedema type I (AAE-I) and acquired angioedema type II (AAE-II).

Acquired angioedema type I is associated with other diseases, most commonly B-cell lymphoproliferative disorders. Acquired angioedema type II is an autoimmune process defined by the presence of an autoantibody directed against the C1 inhibitor molecule (C1-INH).

See the image below.

Angioedema secondary to ACE inhibitors. Angioedema secondary to ACE inhibitors.

Go to Angioedema, Pediatric Angioedema, Acute Angioedema, and Hereditary Angioedema for complete information on this topic.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!